News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Sudden spikes in heart rate during exercise


 MarindaJvR - Mon Mar 17, 2008 7:09 am

I am a 27 year old female with no history of heart or any other deceases. I started jogging a few months ago. A while back I had a throat infection and I went to gym shortly after recovering (last week). My heartrate spiked at 218 while running on the treadmill, I only noticed it when I returned from gym and checked my maximum heart rate on my heart rate monitor. This morning I was running on the treadmill at gym and I was busy looking at my heart rate on my heart rate monitor when all of a sudden it spiked at 211, moments before it was at 164-169. I stopped running immediately and my heart rate come down to around 140 within seconds. My heartrate is normally around 155 on average during a 5km run with a maximum of around 180. It these spikes (211/218) in heart rate commen during exercise or is there something wrong?
 Dr. A. Madia - Mon Mar 17, 2008 10:08 pm

User avatar Hi,

While exercising one allows the heart rate to race up to 220-age. For you this would mean 193. Crossing this limit is not harmful, but then the exercise becomes anaerobic and the body gains in muscle strenght more.

However sudden jump to a rate of 218 or 211 is something to think about. One reason could be your recovery phase from an infection. Post viral infection asthenia is a known condition and could lead to faster heart rates when exercising.

Another possibility to keep in mind is Atrail tachycardia or Supraventricular tachtcardia [SVT]. Especially so since it goes to this level suddenly.

A consultation with a cardiologist to rule this out would be in order in my opinion.


Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here